Question | Discussion | References | CME Credit

Case 3: Discussion - Ritonavir-Fluticasone Induced Cushing's

Background

The HIV protease inhibitor ritonavir (Norvir) is a potent inhibitor of the cytochrome p450 3A4 (CYP3A4) enzyme; it is currently used only to boost plasma levels of other protease inhibitors. Ritonavir, however, can cause undesired elevation in the levels of other drugs metabolized by the CYP3A4 enzyme. One such drug is fluticasone (contained in Advair, Flonase, Flovent, and Veramyst), an inhaled corticosteroid commonly used to treat COPD, allergic rhinitis, and persistent asthma[1,2,3,4,5,6,7,13]. Among the inhaled corticosteroids, fluticasone is the most potent and most dependent on CYP 3A4 for inactivation[1,2]. When combined with ritonavir, studies have shown a significant increase in corticosteroid levels, even with as little as 7 days of usage[4,7,13]. Other medications used in the treatment of HIV-infected patients, such as indinavir (Crixivan), itraconazole (Sporanox), and clarithromycin (Biaxin), can also inhibit the CYP3A4 enzyme and potentially alter fluticasone metabolism. Elevations in plasma corticosteroid levels can lead to severe consequences, such as Cushing's syndrome. In recent years, multiple reports have described iatrogenic Cushing's syndrome resulting from concurrent use of ritonavir and fluticasone[1,2,3,4,5,7,13]. These reports have also described secondary adrenal insufficiency as a consequence of prolonged glucocorticoid excess inhibiting adrenocorticotropic hormone (ACTH) production[2,3,4,5,7].

Clinical Manifestations of Fluticasone-Induced Cushing's Syndrome

The ritonavir-fluticasone interaction can cause supraphysiologic concentrations of cortisol, leading to iatrogenic Cushing's syndrome. Patients most frequently develop increased central fat deposition with thinning of the limbs, a finding similar to antiretroviral therapy-induced lipodystrophy[8]. Other commonly reported features include moon facies, dorsocervical fat pad ("buffalo hump"), purple striae (most commonly located on the abdomen and thighs), myopathy, hirsutism, alopecia, and easy bruising (Figure 1)[2,8]. Less frequently, patients develop hypogonadism, which manifests as decreased libido and erectile dysfunction in men or as menstrual irregularities in women. Potential complications of long-standing Cushing's syndrome include osteoporosis, hypertension, dyslipidemia, hypercoagulability, and impaired glucose intolerance[8].

Secondary Adrenal Suppression

Sustained glucocorticoid excess resulting from concomitant use of ritonavir and fluticasone inhibits ACTH production and can cause secondary adrenal suppression. After discontinuing the medications that caused the Cushing's syndrome, cortisol levels decrease, and patients may then develop secondary adrenal insufficiency. Symptoms of adrenal insufficiency include weakness, fatigue, hypotension, myalgias, psychiatric disturbances, nausea, vomiting, weight loss, and diarrhea.

Incidence and Timing of Cushing's Syndrome

The incidence of Cushing's syndrome with this combination of medications is not known, but in one study involving seven children concurrently taking ritonavir and fluticasone five developed biochemical evidence of adrenal suppression (undetectable serum cortisol levels and/or low ACTH levels), and four acquired clinical features consistent with iatrogenic Cushing's syndrome[7]. The authors of this study postulated the two patients who did not develop Cushing's syndrome had been non-adherent with their medications, as suggested by persistently detectable HIV RNA levels[7]. Cases of Cushing's syndrome have been reported using ritonavir combined with either inhaled or intranasal fluticasone[1,9]. Adverse effects related to the ritonavir-fluticasone interaction have been described with both high (400 to 600 mg daily) and low (100 to 200 mg daily) doses of ritonavir, and with both high and low doses of fluticasone[2,3]. One report described Cushing's syndrome in a patient taking indinavir and budesonide (Pulmicort)[10]. Many of the reported cases have involved use of a combined fluticasone/salmeterol inhaler (Advair). The time to development of Cushing's syndrome has varied. A case series of 14 HIV-infected adults on therapy with either ritonavir or indinavir found a mean onset of symptoms of 75.5 weeks (range 2 to 78 weeks) after initiating either inhaled or intranasal steroid use[1]. In a review that included 25 patients on inhaled flucticasone and ritonavir, the onset of Cushingoid features was 2.8 months for adult patients and 2.1 months in pediatric patients[13]. In this same study, 3 patients on intranasal fluticasone had delayed onset of symptoms that ranged from 5 to 18 months[13].

Laboratory Diagnosis of Hypercortisolism

Patients on ritonavir and fluticasone who develop iatrogenic Cushing's syndrome generally have low serum cortisol levels (since fluticasone does not show up on the standard cortisol assay but will suppress cortisol production). For example, in one report of six patients who developed Cushing's syndrome secondary to concomitant use of ritonavir and fluticasone, all developed laboratory evidence of adrenal suppression[4]. In addition, as a result of the inhibition of ACTH production in patients exposed to excessive glucocorticoids, plasma ACTH levels, morning serum cortisol concentrations, and 24-hour free urinary cortisol levels all are typically low, and the cosyntropin stimulation test generally demonstrate an inability of the adrenal glands to respond to synthetic ACTH[2,8]. These tests have all been used as indicators of Cushing's syndrome in patients taking ritonavir with fluticasone, though none are considered 100% diagnostic. If the patient presented with symptoms consistent with Cushing's syndrome and had a high serum cortisol level, then an alternative cause for the Cushing' syndrome should be pursued.

Delayed Diagnosis and Increased Risk of Cushing's with Lipodystrophy

As noted, patients with glucocorticoid excess typically develop increased abdominal obesity and thinning of the limbs, which may resemble lipodystrophy caused by certain antiretroviral medications. Therefore, the diagnosis of Cushing's syndrome may be masked or delayed in HIV-infected patients if these findings are falsely attributed to drug-induced lipodystrophy[1,2,4,5,7,9]. Clinical manifestations observed with Cushing's syndrome but not lipodystrophy include facial plethora, spontaneous bruising, and abdominal striae[11]. Biochemical evidence of adrenal suppression can also help distinguish between these clinical entities[10]. Patients with pre-existing lipodystrophy may have an increased risk of developing fluticasone-induced Cushing's syndrome. Specifically, the altered body composition may result in a decreased ability to partition the highly-lipophillic drug fluticasone from plasma into adipose tissue, thus leading to higher circulating levels of fluticasone[1,4].

Management

If a patient develops Cushing's syndrome secondary to ritonavir and fluticasone, one or both of these medications should promptly be discontinued. In mild cases, some have suggested that decreasing the dose of fluticasone may be sufficient[5], but we do not recommend this approach. Similarly, we do not recommend switching to a corticosteroid inhaler that is less potent but still metabolized by CYP 3A4, such as budesonide (Rhinocort) or mometasone (Nasonex), since this approach may fail[5]. Other steroid inhalers, such as beclomethasone (Beclovent, Beconase, Qvar, Vancense, Vanceril) and triamcinolone (Azmacort), rely less on hepatic CYP3A4 metabolism, so in theory could be safely combined with ritonavir. In some cases, the antiretroviral regimen could be modified so that it does not include ritonavir[4,5,12]. After discontinuing fluticasone or ritonavir, patients may require temporary steroid replacement therapy if they develop signs or symptoms of secondary adrenal suppression. In all reported cases of Cushing's syndrome resulting from concomitant use of ritonavir and fluticasone, symptoms and laboratory evidence of adrenal suppression resolved after discontinuation of one or both medications. Typically, symptoms resolve within 3 months of stopping the medications[7], although steroid replacement therapy may be required for as long as 6 months[2,3,4,5,13].

[Back to Case 3 Question | See Case 3 References]

CME Credit | Back to Top

  • The following link will open in a new window.
    Figure 1. Common Physical Examination Findings with Cushing’s Syndrome

    This images shows several of the characteristic findings observed in patients with Cushing’s syndrome: hyperpigmented abdominal striae, central fat deposition, thinning of limbs, and easy brusing. Other common features not shown include moon facies, hirsutism, and a dorsocervical fat pad.


    Figure 1